North Carolina, 2017High Wind in North Carolina, April 6 to 7, 2017
April 6 to 7, 2017 · NWS RNK · 3 events in 3 counties and zones
An area of low pressure deepened as it progressed from the Ohio Valley to New York. Winds increased on the backside of the system and produced wind gusts around 60 mph that downed numerous trees in both Ashe and Watauga counties and a traffic sign in Alleghany County.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $60,000
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An area of low pressure deepened as it progressed from the Ohio Valley to New York. Winds increased on the backside of the system and produced wind gusts around 60 mph that downed numerous trees in both Ashe and Watauga counties and a traffic sign in Alleghany County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Apr 5, 11:57 PM EST, 1 hour 3 minutes earlier.
Area forecast discussion, Apr 5, 11:57 PM EST, 1 hour 3 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
1257 AM EDT Thu Apr 6 2017
.SYNOPSIS...
A strong cold front will slide east across the region overnight
into early Thursday before exiting offshore Thursday afternoon.
This will bring periods of showers and storms overnight into
Thursday morning. Chilly high pressure follows the front with
gusty northwest winds and mountain snow showers for later
Thursday through the end of the week.
&&
.NEAR TERM /THROUGH TODAY/...
As of 1030 PM EDT Wednesday...
Have adjusted the forecast to better reflect the timing of the
arrival of showers and storms into the western portion of the
area, and to also give up hope of any pre-arrival shower
development across the central and southern portions of the
region. Latest SPC Day 1 Outlook has refined the severe weather
threat through the remainder of the overnight. Gone now is the
small area of Enhanced. The Slight has been extended farther
north into the area, with Marginal across the far western
counties.
As of 650 PM EDT Wednesday...
Latest mesoscale models and returns from regional radars are
offering much less in the way of early arrival showers and
storms across the area heading into and through the early
evening hours. Have correspondingly greatly reduced coverage
from our earlier forecast. Our latest installment will reflect
limited precipitation making it north of the VA/NC line until
closer to 1000 PM. From that point onward, the forecast is
expected to transpire as originally forecast.
As of 325 PM EDT Wednesday...
The High Wind Watch will be upgraded to High Wind Warnings and Wind
Advisories Thursday into Friday evening for post frontal winds.
Convection(showers and thunderstorms) associated with lead shortwave
and deepening moisture advection moving into southern portions of
the forecast area this afternoon. The first batch of storms fighting
drier more stable air this afternoon. The best instability remains to
our south and west. Hires models lift the first round of convection
north but dampen or weaken the activity as it lifts northeast. The
NAN,RUC, GFS and ECMWF lift convection northeast and spreading
across eastern portions of forecast area. There remains some
differences in the details of the forecast.
A warm front will lift north into the area this evening followed by
a trailing cold front, and possible triple point development over
northern sections late tonight into Thursday morning. There is
the potential that moisture may be cutoff by storms to our south
which may travel east and south of our area. Consensus of model
solutions seem to indicated that the main convective feature may be
the line that forms ahead and along of the cold front tonight into
Thursday morning with the primary midlevel vorticity maximum and
related low-level baroclinic zone.
The best instability and moisture parameters look to come together
late tonight especially in the east where appears the band of pre-
frontal convection may link with redeveloping thunderstorms over the
southeast where surface instability south of the weak wedge may
occur. As hinted by the nam, an elevated QLCS type feature across
the west by late evening giving way to deeper convection over the
east mainly south of Route 460 where strong shear along the warm
front may aid the severe threat as the secondary low deepens.
SPC has upgraded SWODY1 to include an enhanced area across southern
portions of Forecast Area along with the previous slight risk across
much of the CWA. Confidence has increased that substantial severe
risk including wind and tornado potential will develop through parts
of the Mid-Atlantic region into the overnight hours amid strong low-
level and deep shear, and a moistening boundary layer. Believe that
the best window for strong thunderstorms will be from 04z to 14z.
For this evening, the highest pops for rain are in the southwest.
With cat pops developing for much of the region tonight into
Thursday morning. Low temperatures tonight will range from around 40
degrees in the mountains to the upper 50s in the Piedmont.
Strong to potentially severe thunderstorms may still be occurring in
eastern portions of the CWA Thursday morning. The SPC Day 2 has
a marginal to slight risk of severe thunderstorms across far
eastern portions of the forecast area. Some thunderstorms with
damaging wind gusts and mesos are possible in the 12Z-15Z time
frame across our eastern counties where a 50-65kt 850mb LLJ
exists within that time frame. As the cold front pushes east and
off the Atlantic coast by Thursday evening, the cold sector of
the storm system will quickly begin to move into the forecast
area. Maintained the idea of a dry slot evolves between the
deeper moisture and forcing exiting to the east and the stronger
CAA arriving from the west during the afternoon. Used an non
diurnal curve with temperatures warming in the east with
downslope west winds and increasing sunshine. While in the west,
CAA will ensue by mid-afternoon and cloud cover will be on the
increase as the upper low sags southward into west virginia.
Rain showers will transition to snow showers during the mid to
late afternoon. High temperature Thursday will range from near
40 degrees in the western mountains to the mid 60s in the
Piedmont. Gusty Post frontal winds will continue into Thursday
evening.
&&
.SHORT TERM /TONIGHT THROUGH SATURDAY/...
As of 320 PM EDT Wednesday...
Models have trended toward slightly higher precipitation amounts
along the western slopes of the central Appalachians Thursday night
and Friday. Accumulations of snow will be limited to nightime hours.
Will be leaning toward WPC guidance for precipitation.
Combination of pressure rises and cold air advection support strong
to damaging winds Thursday night into Friday. Winds will begin to
diminish on Friday night. Following the first burst of strong winds
directly behind the cold front on Thursday, a secondary surge of
wind will occur on Friday with daytime mixing, especially in the
foothills and piedmont. Forecast height of inversion is not ideal
for strong surface winds but still enough to support a large
advisory. In collaboration with surrounding NWS offices, will be
posting wind advisory/high wind warning headlines before 4PM.
WIll be staying cooler than guidance for highs in the mountains where
there will be cloud cover Friday and Saturday. 12Z MAV guidance was
reasonable for lows Thursday night and Friday night.
&&
.LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/...
As of 100 PM EDT Wednesday...
Saturday night the center of the surface high will cross over the
Deep South but ridge axis will move over the Mid Atlantic States
allowing winds to decouple. Some frost potential east of the Blue
Ridge will continue to be highlighted in the the Hazardous Weather
Outlook.
Sunday through Tuesday Mid Atlantic Stats and Carolinas will be in
broad southwest flow between high pressure off the southeast coast
and a low pressure system that develops in the central Plains and
tracks northeast toward the Great Lakes. Not expecting the front
with this system to come close to the region anytime before Tuesday,
especially since boundary will be oriented parallel to the mean
flow.
&&
.AVIATION /06Z THURSDAY THROUGH MONDAY/...
As of 1255 AM EDT Thursday...
Sub-VFR ceilings continue to advance east across the region and
expect this trend to prevail overnight with IFR also possible
within heavier showers and storms that will pass over most of
the forecast region through early Thursday.
A cold front is still expected to cross the region overnight
with an associated band of heavier convective showers and
thunderstorms. Prevailing MVFR with temporary IFR conditions are
anticipated. Local convective gusts around 40kts will be
possible with some of the stronger storms, along with a variable
wind direction.
The front is expected to be east of the region by early
Thursday morning, with northwest winds increasing within a
tightening pressure gradient. Anticipate surface gusts of 20 to
30 kts to be common across the area with some of the higher
peaks in the 40 to 50 kt range. While ceilings along and east of
the crest of the Blue Ridge will gradually see decreasing
clouds on Thursday afternoon, along with a trend into the low
end VFR levels. Across the mountains, cloud cover will hold
longer, with several areas remaining sub-VFR during the
afternoon hours, especially those along and near a KBLF-KLWB
line.
Confidence in specific timing of changes in flight categories
and fluctuating visibilities is low to moderate. Confidence in
the general trend of the forecast is moderate to high.
Confidence in the wind forecast is moderate to high.
Extended Aviation Discussion...
Friday into Friday night. This will include periodic vsby
restrictions within rain showers along with strong northwest
winds from Thursday afternoon through Friday. Moisture which
lingers in the west Friday night into Saturday morning combined
with the cold temperatures will result in snow showers. Dry
weather returns later Saturday and continues into Sunday with
VFR and lighter winds expected under high pressure for much of
the weekend into Monday of next week.
&&
.CLIMATE...
As of 115 PM EDT Wednesday
Record cool maximum temperatures for April 7
Bluefield WV....28 in 2007
Danville VA.....41 in 1996
Lynchburg VA....36 in 1907
Roanoke VA......39 in 2007
Blacksburg VA...30 in 1982
Record cool maximum temperatures for April 8
Bluefield WV....35 in 1982
Danville VA.....43 in 1989
Lynchburg VA....38 in 1916
Roanoke VA......40 in 1982
Blacksburg VA...39 in 2003
&&
.RNK WATCHES/WARNINGS/ADVISORIES...
VA...Wind Advisory from 8 AM this morning to 8 PM EDT Friday for
VAZ007-009>014-018>020-023-024-032>035-043>045.
High Wind Warning from 8 AM this morning to 8 PM EDT Friday
for VAZ015>017-022.
NC...Wind Advisory from 8 AM this morning to 8 PM EDT Friday for
NCZ003>006-019-020.
High Wind Warning from 8 AM this morning to 8 PM EDT Friday
for NCZ001-002-018.
WV...Wind Advisory from 8 AM this morning to 8 PM EDT Friday for
WVZ042>044-507-508.
&&
SYNOPSIS...JH/KK
NEAR TERM...DS/KK
SHORT TERM...AMS
LONG TERM...AMS
AVIATION...DS/JH/KK
CLIMATE...AMSHazardous weather outlook, Apr 5, 2:48 PM EST, 10 hours 12 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
348 PM EDT Wed Apr 5 2017
VAZ007-009>014-018>020-WVZ042>044-507-061200-
Tazewell-Smyth-Bland-Giles-Wythe-Pulaski-Montgomery-Craig-
Alleghany VA-Bath-Mercer-Summers-Monroe-Eastern Greenbrier-
348 PM EDT Wed Apr 5 2017
...WIND ADVISORY IN EFFECT FROM 8 AM THURSDAY TO 8 PM EDT FRIDAY...
This Hazardous Weather Outlook is for southwest Virginia, west
central Virginia and southeast West Virginia.
.DAY ONE...This afternoon and tonight.
There is a slight risk of severe thunderstorms tonight. The primary
threat is damaging winds.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Wind Advisory.
Snow is expected Thursday night and Friday night. Light
accumulations
are possible.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed tonight.
WVZ508-061200-
Western Greenbrier-
348 PM EDT Wed Apr 5 2017
...WIND ADVISORY IN EFFECT FROM 8 AM THURSDAY TO 8 PM EDT FRIDAY...
This Hazardous Weather Outlook is for southeast West Virginia.
.DAY ONE...This afternoon and tonight.
There is a slight risk of severe thunderstorms tonight. The primary
threat is damaging winds.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Wind Advisory.
Snow is expected Thursday night and Friday night. Light to moderate
accumulations
are possible.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed tonight.
NCZ003>006-019-020-VAZ023-024-032>035-043>045-061200-
Surry-Stokes-Rockingham-Caswell-Wilkes-Yadkin-Botetourt-Rockbridge-
Patrick-Franklin-Bedford-Amherst-Henry-Pittsylvania-Campbell-
348 PM EDT Wed Apr 5 2017
...WIND ADVISORY IN EFFECT FROM 8 AM THURSDAY TO 8 PM EDT FRIDAY...
This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, central Virginia, south central Virginia,
southwest Virginia and west central Virginia.
.DAY ONE...This afternoon and tonight.
There is a slight risk of severe thunderstorms tonight. The primary
threat is damaging winds.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Wind Advisory.
Patchy frost is possible late Saturday night.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed tonight.
VAZ046-047-058-059-061200-
Appomattox-Buckingham-Halifax-Charlotte-
348 PM EDT Wed Apr 5 2017
This Hazardous Weather Outlook is for central Virginia and south
central Virginia.
.DAY ONE...This afternoon and tonight.
There is a slight risk of severe thunderstorms tonight. The primary
threat is damaging winds.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Hazardous weather is not expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed.
NCZ001-002-018-VAZ015>017-022-061200-
Ashe-Alleghany NC-Watauga-Grayson-Carroll-Floyd-Roanoke-
348 PM EDT Wed Apr 5 2017
...HIGH WIND WARNING IN EFFECT FROM 8 AM THURSDAY TO 8 PM EDT
FRIDAY...
This Hazardous Weather Outlook is for northwest North Carolina,
southwest Virginia and west central Virginia.
.DAY ONE...This afternoon and tonight.
There is a slight risk of severe thunderstorms tonight. The primary
threat is damaging winds.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
High Wind Warning.
Snow is expected Thursday night and Friday night. Light
accumulations
are possible.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed tonight.
In the hours before
Special weather statement, Apr 5, 10:14 PM EST, 2 hours 46 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
1114 PM EDT WED APR 5 2017
VAZ007-060345-
Tazewell-
1114 PM EDT WED APR 5 2017
...A STRONG THUNDERSTORM WILL AFFECT
SOUTHWESTERN TAZEWELL COUNTY...
At 1112 PM EDT, a thunderstorm was located near Davenport, moving
northeast at 40 mph.
Winds in excess of 40 mph and pea size hail are possible with this
storm.
Locations impacted include...
Richlands...
Tazewell...
Cedar Bluff...
Raven...
and Glen Burke.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 3716 8187 3717 8187 3720 8176 3724 8174
3724 8172 3720 8168 3721 8156 3723 8153
3705 8142 3698 8169 3697 8171 3696 8178
3705 8182 3711 8189 3714 8190
TIME...MOT...LOC 0312Z 244DEG 37KT 3707 8203
RSSpecial weather statement, Apr 5, 10:57 PM EST, 2 hours 3 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
1157 PM EDT WED APR 5 2017
VAZ007-060430-
Tazewell-
1157 PM EDT WED APR 5 2017
...A THUNDERSTORM WILL AFFECT NORTHEASTERN TAZEWELL COUNTY...
At 1155 PM EDT, a thunderstorm was located over Tazewell, moving
northeast at 35 mph.
Winds in excess of 40 mph are possible with this storm.
Locations impacted include...
Bluefield...
Tazewell...
Pocahontas...
Tiptop...
and Gratton.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 3721 8156 3724 8151 3726 8150 3725 8148
3727 8145 3727 8142 3731 8140 3733 8137
3723 8124 3722 8128 3717 8126 3716 8132
3714 8133 3714 8132 3713 8130 3704 8154
3720 8164
TIME...MOT...LOC 0355Z 245DEG 32KT 3716 8152
RSSpecial weather statement, Apr 5, 11:17 PM EST, 1 hour 43 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
1217 AM EDT THU APR 6 2017
VAZ007-010-011-WVZ042-043-060515-
Tazewell-Giles-Bland-Mercer-Summers-
1217 AM EDT THU APR 6 2017
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT
WESTERN GILES...NORTHEASTERN TAZEWELL...BLAND...SOUTHWESTERN SUMMERS
AND MERCER COUNTIES...
At 1216 AM EDT, radar indicated strong thunderstorms along a line
extending from near Flat Top to near Sandlick to near Burkes Garden.
Movement was southeast at 50 mph.
Winds in excess of 40 mph are possible with these storms, along with
brief heavy rainfall.
Locations impacted include...
Bluefield...
Bland...
Princeton...
Narrows...
and Athens.
This includes The following Location Mercer County Airport.
LAT...LON 3734 8129 3748 8128 3750 8126 3751 8121
3758 8119 3760 8114 3759 8112 3760 8109
3749 8087 3745 8085 3743 8086 3742 8083
3721 8071 3718 8080 3712 8089 3711 8093
3710 8094 3704 8108 3705 8145
TIME...MOT...LOC 0416Z 298DEG 43KT 3757 8117 3731 8120 3707 8134
RABSpecial weather statement, Apr 5, 11:52 PM EST, 1 hour 8 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
1252 AM EDT THU APR 6 2017
WVZ043-044-060545-
Summers-Monroe-
1252 AM EDT THU APR 6 2017
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN SUMMERS
AND MONROE COUNTIES THROUGH 145 AM EDT...
At 1252 AM EDT, radar indicated strong thunderstorms along a line
extending from Hix to near Lick Creek. Movement was east at 30 mph.
Winds in excess of 40 mph are possible with these storms.
Locations impacted include...
Alderson...
Peterstown...
Union...
Red Sulphur Spring...
and Laurel Branch.
LAT...LON 3773 8066 3769 8052 3769 8046 3770 8043
3770 8038 3769 8038 3770 8036 3769 8033
3769 8029 3766 8028 3763 8022 3737 8076
3743 8084 3748 8087 3752 8095 3775 8082
TIME...MOT...LOC 0452Z 274DEG 26KT 3770 8079 3750 8088
RABSpecial weather statement, Apr 6, 12:22 AM EST, 38 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
122 AM EDT THU APR 6 2017
VAZ011-WVZ044-507-060615-
Giles-Eastern Greenbrier-Monroe-
122 AM EDT THU APR 6 2017
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHEASTERN
GILES...SOUTHEASTERN GREENBRIER AND MONROE COUNTIES UNTIL 215 PM
EDT...
At 121 AM EDT, radar indicated strong thunderstorms were located
along a line extending from near Frankford to Pickaway to Narrows.
Movement was northeast at 55 mph.
Winds in excess of 40 mph are possible with these storms.
Locations impacted include...
Lewisburg...
Pearisburg...
White Sulphur Springs...
Narrows...
and Ronceverte.
LAT...LON 3797 8003 3787 8016 3780 8023 3778 8022
3775 8026 3772 8025 3769 8030 3762 8022
3756 8033 3753 8032 3754 8029 3750 8032
3742 8048 3734 8044 3729 8048 3733 8088
3737 8087 3761 8065 3792 8054 3799 8047
TIME...MOT...LOC 0521Z 245DEG 49KT 3794 8040 3764 8054 3735 8079
RABHigh Wind, Alleghany
- When
- April 6, 1:00 AM EST
- Where
- Alleghany forecast zone
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $50,000
- Reported by
- 911 Call Center
- Coordinates
- 36.491, -81.127 (the zone’s center; the record gives no point)
Winds downed a traffic sign in the Piney Creek area. Damage values are estimated.
High Wind, Watauga
- When
- April 6, 9:56 PM EST to April 7, 2:00 AM EST
- Where
- Watauga forecast zone
- Measured
- 51 kt (59 mph) measured gust
- Property damage
- $3,000
- Reported by
- 911 Call Center
- Coordinates
- 36.231, -81.696 (the zone’s center; the record gives no point)
Northwest wind downed at least five trees across western portions of the county. In Boone, NC, an AWOS measured a 58.7 mph wind gust. Damage values are estimated.
High Wind, Ashe
- When
- April 6, 10:30 PM EST to April 7, 2:00 AM EST
- Where
- Ashe forecast zone
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $8,000
- Reported by
- 911 Call Center
- Coordinates
- 36.434, -81.500 (the zone’s center; the record gives no point)
Northwest winds downed ten to fifteen trees across the county. Damage values are estimated.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Damaging Winds in Florida, April 6, 20172 injured · $350,000 · EF2 · 3 events
- High Wind in South Carolina, April 6, 20171 death · 50 kt wind · 1 event
- Tornadoes and Damaging Winds in Virginia, April 6, 2017$402,000 · EF1 · 13 events
- Winter Storm in Ohio, April 6 to 7, 2017$350,000 · 2 events
- Tornadoes and Hail in Florida, April 6, 20171 injured · $115,000 · EF0 · 3 events
- Tornadoes and Damaging Winds in Virginia, April 6, 2017EF0 · 55 events
- Flooding in New York, April 6 to 12, 2017$115,000 · 4 events
- Damaging Winds in Maryland, April 6, 2017$70,000 · 52 kt wind · 8 events
- Flooding in New York, April 6 to 9, 2017$65,000 · 2 events
- Marine Thunderstorm Winds and Waterspout in North Atlantic Coastal Waters, April 6, 201760 kt wind · 39 events
- Debris Flows and Flooding in California, April 6 to 8, 2017$15,000 · 72 kt wind · 28 events
- Flooding and Lightning Strikes in Massachusetts, April 6 to 7, 2017$32,000 · 12 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 695450, 695452, 695451.